Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 3:12 PM EDT for Bedford County, Fulton County, Somerset County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 21, 2018, 4:15 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bedford County, PA, Fulton County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 141 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
852
WUUS51 KCTP 211912
SVRCTP
PAC009-057-111-212015-
/O.NEW.KCTP.SV.W.0089.180821T1912Z-180821T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
312 PM EDT TUE AUG 21 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southern Bedford County in south central Pennsylvania...
Southeastern Somerset County in south central Pennsylvania...
Southwestern Fulton County in south central Pennsylvania...
* Until 415 PM EDT.
* At 312 PM EDT, a severe thunderstorm was located over Frostburg,
moving northeast at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Lake Gordon around 340 PM EDT.
Clearville around 410 PM EDT.
Other locations impacted by this severe thunderstorm include
Wellersburg, Callimont, Hyndman and Rainsburg.
This includes the following Interstates...
Interstate 70 from mile markers 154 to 170.
The Pennsylvania Turnpike from mile markers 148 to 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7900 3973 7905 3978 7908 4008 7836
3973 7809
TIME...MOT...LOC 1912Z 237DEG 23KT 3967 7890
HAIL...<.75IN
WIND...70MPH
$$
Tyburski2 follow-up statements
131
WWUS51 KCTP 211943
SVSCTP
Severe Weather Statement
National Weather Service State College PA
343 PM EDT TUE AUG 21 2018
PAC009-057-111-212015-
/O.CON.KCTP.SV.W.0089.000000T0000Z-180821T2015Z/
Bedford PA-Somerset PA-Fulton PA-
343 PM EDT TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN BEDFORD...SOUTHEASTERN SOMERSET AND SOUTHWESTERN FULTON
COUNTIES...
At 342 PM EDT, a severe thunderstorm was located over Lake Gordon,
moving northeast at 25 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Clearville around 410 PM EDT.
Other locations impacted by this severe thunderstorm include
Rainsburg, Wellersburg and Hyndman.
This includes the following Interstates...
Interstate 70 from mile markers 154 to 170.
The Pennsylvania Turnpike from mile markers 148 to 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7886 3976 7888 3985 7891 4008 7836
3973 7809
TIME...MOT...LOC 1942Z 237DEG 23KT 3978 7869
HAIL...<.75IN
WIND...70MPH
$$
Tyburski289
WWUS51 KCTP 212004
SVSCTP
Severe Weather Statement
National Weather Service State College PA
404 PM EDT TUE AUG 21 2018
PAC111-212012-
/O.CAN.KCTP.SV.W.0089.000000T0000Z-180821T2015Z/
Somerset PA-
404 PM EDT TUE AUG 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOMERSET COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Pennsylvania.
LAT...LON 3972 7857 3982 7856 3997 7862 4008 7836
3973 7809
TIME...MOT...LOC 2002Z 242DEG 30KT 3989 7842
$$
PAC009-057-212015-
/O.CON.KCTP.SV.W.0089.000000T0000Z-180821T2015Z/
Bedford PA-Fulton PA-
404 PM EDT TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN BEDFORD AND SOUTHWESTERN FULTON COUNTIES...
At 402 PM EDT, a severe thunderstorm was located near Clearville,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will impact Clearville, Locust Grove, and
Inglesmith.
This includes the following Interstates...
Interstate 70 from mile markers 154 to 170.
The Pennsylvania Turnpike from mile markers 148 to 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7857 3982 7856 3997 7862 4008 7836
3973 7809
TIME...MOT...LOC 2002Z 242DEG 30KT 3989 7842
HAIL...<.75IN
WIND...70MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 21, 10:39 AM EDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service State College PA 1039 AM EDT Tue Aug 21 2018 .SYNOPSIS... Low pressure will lift northeast across the Lower Great Lakes this afternoon and evening. A cold front will move east of central Pennsylvania by Wednesday morning. This will bring an end to the wet conditions that we have seen in recent weeks. Cooler and less humid air will move into the area on Wednesday, as high pressure moves eastward and and prevails for the rest of the work week. While temperatures will warm to above normal levels by early next week, showers and storms will be more scattered in nature than what we have seen in recent weeks. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... widespread showers across the NW and showers are also breaking up as they get into the NErn counties. A fast-moving line of showers with embedded thunder from KERI to KJST is rolling east/northeast and should continue to move deeper into the CWA. The thunder is isolated but still worth a mention over the NW. Stability is still the word for the time-being. Cloud deck is a little higher than earlier, so some mixing is occurring in the blyr. Sunshine is busting through over SWrn PA behind that first volley of organized convection. Wind picking up as low pressure over central lower MI gets closer. Winds aloft remain moderately strong. Forecast continues to mention T+ with gusty/damaging wind the main threat. However, the threat for thunder and severe wx tapers off in the NE counties. Forecast remains highly consistent/continuous. Threat for SVR does still include a small chc of tornadoes in the W and perhaps in the far S. The highest threat would be across the NW where the shear is moderate with 35-40kts of bulk/effective shear expected later aftn. EHI does near/exceed 1 unit in the west as well. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Sever threat inches into the central mtns and mid Susq, but T should diminish as it tries to get deeper into the more stable air over the NE. CAPE and T chc falls off after sunset in the W but remains moderate for the SE through about midnight. Then the first front of drier air pushes through. The actual cold front seems to lag behind a little, but should be off to our east before/around sunrise Wed. Thus, isold shra/tsra poss overnight. Wed looks unstable as colder air aloft moves in and we get some mixing. Likely pops over the NW half, with 30-40s over the rest of the area. Should be a post-frontal day with the sky almost filled over most of the area. Showers will be brief as they will be cellular and moving along quickly. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... It dries out Wed PM as high pressure will float in for a few days. Lower humidity will allow for comfortable and pleasant days with plenty of sunshine followed by mainly clear and relatively cool nights with valley fog. The next front, which could bring scattered showers and thunderstorms back into the area, approaches on Saturday. Regardless of the outcome, the weekend does not look like a wash out and will probably be mainly dry in most areas. Temperatures and humidity levels will start to creep upward with highs climbing back above average by Sunday. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Have added VCTS to BFD for the next hr or so as the current line of convection over wrn PA is only an hour away and is still sparking. The rest of the area will wait for another 3-5 hours to see any thunder threat. Widespread IFR continues even at BFD with the best conditions/highest cig out the window thanks to downslope off Tussey and Nittany mountains. The wind is picking up as the low pressure moves into LH. All is well, but may have to delay improvements to MVFR another few hours in a few spots. Prev... Latest showers stemming from moist flow out ahead of the approaching system continues to affect UNV and BFD. IFR cigs continue at BFD, JST and UNV with MVFR elsewhere. Expect these cigs and vsbys to continue through at least 14Z. Low stratus will continue this morning as SREF/HREF prob charts and model soundings point toward. The cold air trapped out ahead of the warm front will keep the stratus over the region and will make mixing out the inversion difficult. Latest SREF/HRRR models show this will take well through the morning and in the eastern TAF sites, perhaps into early afternoon. Between 14Z to 18Z expect lingering stratus and southeast flow over the eastern half of the state, while a return to predominantly VFR conditions is likely over the western part of the state. As the warm front will lift northeast into the region this afternoon expect showers and thunderstorms possible after 19Z. This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys could return tonight into tomorrow morning with low stratus. .Outlook... Wed...AM low cigs possible KBFD/KJST. Thu...No sig wx expected. Fri...Patchy AM fog possible. Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Martin NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Lambert/Martin/Tyburski AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 2:50 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 250 PM EDT Tue Aug 21 2018 PAZ017>019-024>028-033>036-056-057-063>065-221900- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin- Cumberland-Adams-York- 250 PM EDT Tue Aug 21 2018 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain from thunderstorms could produce localized areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-037-041-042-045-046-049>053-058-059-066-221900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill-Lebanon-Lancaster- 250 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms could produce heavy rain and lead to localized flooding this evening and early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 21, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 59 min |
| Aug 21, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Aug 21, 2:55 PM EDT | Tornado Warning | CTP | Bedford, Somerset | 50 min |
| Aug 21, 3:37 PM EDT | Special Weather Statement | CTP | Elk | 23 min |
| Aug 21, 3:47 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 21, 4:04 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 41 min |
| Aug 21, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 45 min |
| Aug 21, 4:48 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Aug 21, 5:01 PM EDT | Special Weather Statement | CTP | Franklin | 44 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Aug 21, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 21, 6:40 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| Aug 21, 6:41 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Aug 21, 7:24 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
| Aug 21, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.